Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 16, 2018, 9:14 PM CDT for Becker County, Hubbard County, Wadena County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 9:14 PM CDT (02:14 UTC)
- Expired
- Jun 16, 2018, 10:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Hubbard County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 200 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:20 PM CDT | TSTM WND DMG | 2 Ne Menahga, MN | REPORT OF BRANCHES BROKEN, SMALL TREES DOWN, AND GOLF TARGET BLOWN OVER. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:38 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.3
The text
As transmitted.
318
WUUS53 KFGF 170214
SVRFGF
MNC005-057-159-170300-
/O.NEW.KFGF.SV.W.0055.180617T0214Z-180617T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
914 PM CDT SAT JUN 16 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Hubbard County in north central Minnesota...
Northern Wadena County in central Minnesota...
Southeastern Becker County in northwestern Minnesota...
* Until 1000 PM CDT.
* At 913 PM CDT, a severe thunderstorm was located over Menahga, or
33 miles east of Detroit Lakes, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Menahga around 915 PM CDT.
Hubbard around 920 PM CDT.
Huntersville around 925 PM CDT.
Badoura around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until midnight CDT for central and
west central Minnesota.
LAT...LON 4680 9467 4680 9479 4662 9478 4667 9517
4672 9516 4672 9523 4690 9519 4690 9466
TIME...MOT...LOC 0213Z 274DEG 47KT 4678 9514
HAIL...1.00IN
WIND...60MPH
$$
GG3 follow-up statements
279
WWUS53 KFGF 170231
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
931 PM CDT SAT JUN 16 2018
MNC005-170240-
/O.CAN.KFGF.SV.W.0055.000000T0000Z-180617T0300Z/
Becker MN-
931 PM CDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BECKER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for central and
west central Minnesota.
LAT...LON 4680 9467 4680 9479 4662 9478 4667 9517
4672 9516 4690 9510 4690 9466
TIME...MOT...LOC 0230Z 278DEG 42KT 4676 9489
$$
MNC057-159-170300-
/O.CON.KFGF.SV.W.0055.000000T0000Z-180617T0300Z/
Hubbard MN-Wadena MN-
931 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN HUBBARD AND NORTHERN WADENA COUNTIES...
At 930 PM CDT, a severe thunderstorm was located over Huntersville,
or 43 miles northwest of Brainerd, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Badoura around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until midnight CDT for central and
west central Minnesota.
LAT...LON 4680 9467 4680 9479 4662 9478 4667 9517
4672 9516 4690 9510 4690 9466
TIME...MOT...LOC 0230Z 278DEG 42KT 4676 9489
HAIL...1.00IN
WIND...60MPH
$$
GG517
WWUS53 KFGF 170244
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
944 PM CDT SAT JUN 16 2018
MNC057-159-170300-
/O.CON.KFGF.SV.W.0055.000000T0000Z-180617T0300Z/
Hubbard MN-Wadena MN-
944 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN HUBBARD AND NORTHEASTERN WADENA COUNTIES...
At 944 PM CDT, a severe thunderstorm was located near Huntersville,
or 40 miles northwest of Brainerd, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Hubbard and northeastern Wadena Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until midnight CDT for central
Minnesota.
LAT...LON 4680 9467 4680 9479 4662 9478 4665 9501
4689 9487 4690 9466
TIME...MOT...LOC 0244Z 278DEG 23KT 4676 9480
HAIL...1.00IN
WIND...60MPH
$$
GG463
WWUS53 KFGF 170256
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
956 PM CDT SAT JUN 16 2018
MNC057-159-170306-
/O.EXP.KFGF.SV.W.0055.000000T0000Z-180617T0300Z/
Hubbard MN-Wadena MN-
956 PM CDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUBBARD AND
NORTHEASTERN WADENA COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Minnesota.
LAT...LON 4680 9467 4680 9479 4662 9478 4665 9501
4689 9487 4690 9466
TIME...MOT...LOC 0256Z 274DEG 47KT 4675 9459
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:13 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 16, 7:13 PM CDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
713 PM CDT Sat Jun 16 2018
.UPDATE...
Issued at 713 PM CDT Sat Jun 16 2018
Latest CAM guidance continues to show initiation in the TOR watch
area over the next few hours, which makes sense given the eroding
CIN and favorably sheared environment along the warm front. No
changes in expected severe threat at this time, which is expected to
persist through late this evening. Increased rain chances in the
south accordingly, as well as in the northern valley where showers
will move eastward through the area this evening.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jun 16 2018
Severe weather and the potential for heavy rain remain the main
forecast concerns for the short term. Currently have a surface low
in South Dakota, with an arcing warm front up into some of our
west central MN counties. Not much happening yet, the complex of
storms from this morning have shifted into the MN arrowhead. There
are also some weak storms entering the Devils Lake region. Latest
high resolution model guidance seems to hold off on much storm
development until the early evening, sometime after 5 pm. Even
then, there are some solutions that show the most development
holding off until even later. So will just be in a monitor mode
until then.
There is still a lot of available moisture across southeast ND and
west central MN. Pretty soupy surface air with precipitable water
values over 1.50 inches. After portions of southeast ND and west
central MN picked up 1-2 inches of rain this morning, think they
are susceptible for additional rain tonight. With the models
indicating the potential for heavy rain across this same area
tonight, coordinated with neighbors and plan on issuing a flash
flood watch for southeast ND and west central MN tonight. Think
the severe threat should end by late evening, but there could
still be lingering storms and heavy rain across portions of the
area into Sunday.
.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jun 16 2018
The stalled frontal boundary that will be residing across the
eastern Dakotas through Minnesota will be gradually shifting to the
southeast by Sunday night. As this occurs surface high pressure will
begin to build across the western and central Dakotas as upper level
ridging builds over the northern U.S.. A general trend has been
noted in recent model runs that shifts the heavier precipitation
during the Sunday night period slightly southward into eastern
SD/western MN. This trend will have to be monitored due to potential
flooding concerns for the southern RRV and parts of
western/northwestern MN this weekend.
The surface high pressure that will begin to move in late Sunday
night will persist for much of the upcoming work week as a cut off
low and upper level ridge persist over the western and central U.S.
respectively. This will allow for warm weather to return to the
region with afternoon highs in the low to mid 80s, relatively light
winds at 5 to 10 mph, and mostly clear skies.
As the weak upper level low slowly begins to push eastward during
the late week period, low level southerly return flow will allow for
low level poleward moisture flux. Shower and thunderstorm chances
will increase late Thursday night and into Friday as an attendant
surface low translates northward in response to upper level dynamics
form the weak upper level trough. Although exact details are still
uncertain, most ensemble and deterministic guidance suggests the
next rain chance for much of the region will come during this late
Thursday/Friday timeframe.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 713 PM CDT Sat Jun 16 2018
Expect TSTM development early this evening along and south of a
BAC to FAR to BJI line. TSTM activity will be most active before
06z, but shra and tstms will still likely affect those southern
TAF sites through much of the night. North of this line, an area
of showers will move eastward through, affecting DVL, GFK, and TVF
this evening. Could be embedded thunder/ltng with these shra. As
activity weakens overnight, expect continued shra, MVFR to IFR
cigs, and perhaps some patchy fog to still cause issues through
the morning, particularly for areas along and south of a BAC to
FAR to BJI line.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 7 AM CDT Sunday for NDZ039-049-052-053.
MN...Flash Flood Watch until 7 AM CDT Sunday for MNZ003-024-027>032-
040.
&&
UPDATE...BP
SHORT TERM...Godon
LONG TERM...AM
AVIATION...BPHazardous weather outlook, Jun 16, 12:53 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1253 PM CDT Sat Jun 16 2018 MNZ004-005-007-NDZ006>008-014>016-054-171800- Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Western Walsh County- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible this afternoon and tonight. Some storms may be strong, however severe storms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-006-008-013-014-NDZ024-026>030-038-171800- West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible from 5 pm to midnight. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 171800- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across the area from 5 pm to midnight. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and possibly tornadoes. Periods of heavy rain and localized flooding is possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 16, 5:50 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
550 PM CDT SAT JUN 16 2018
NDZ028-029-038-039-162330-
Griggs ND-Steele ND-Barnes ND-Cass ND-
550 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHERN
GRIGGS...NORTHERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 630 PM
CDT...
At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutton to near Spiritwood. Movement was
east at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sutton around 555 PM CDT.
Eckelson and Revere around 600 PM CDT.
Sanborn and Hannaford around 605 PM CDT.
Cooperstown around 610 PM CDT.
Valley City and Bald Hill Dam around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4744 9850 4755 9757 4690 9757 4688 9844
4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 2249Z 261DEG 50KT 4737 9852 4690 9852
NCSpecial weather statement, Jun 16, 8:30 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
830 PM CDT SAT JUN 16 2018
MNZ024-027-028-031-032-170230-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-
Hubbard MN-
830 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUBBARD...WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES UNTIL 930 PM
CDT...
At 830 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toad Lake, or 12 miles east of Detroit Lakes, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Toad Lake around 835 PM CDT.
Evergreen and Snellman around 840 PM CDT.
Wolf Lake and Butler around 850 PM CDT.
Midway around 855 PM CDT.
Hillview around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until midnight CDT for central and
west central Minnesota.
LAT...LON 4680 9472 4680 9479 4660 9478 4648 9481
4677 9579 4697 9572 4693 9469
TIME...MOT...LOC 0130Z 280DEG 29KT 4682 9557
NCSpecial weather statement, Jun 16, 8:41 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 841 PM CDT SAT JUN 16 2018 MNZ029-030-NDZ053-170230- Wilkin MN-West Otter Tail MN-Richland ND- 841 PM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTER TAIL... NORTHERN WILKIN AND NORTHEASTERN RICHLAND COUNTIES UNTIL 930 PM CDT... At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near Colfax, or 16 miles northwest of Wahpeton, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Galchutt around 850 PM CDT. Abercrombie around 855 PM CDT. Kent and McCauleyville around 900 PM CDT. Brushvale around 905 PM CDT. Rothsay and Lawndale around 930 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until midnight CDT for west central Minnesota...and southeastern North Dakota. LAT...LON 4629 9700 4648 9703 4661 9618 4632 9614 TIME...MOT...LOC 0140Z 262DEG 26KT 4641 9690 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:30 PM CDT | Special Weather Statement | FGF | Wadena | 60 min |
| Jun 16, 8:41 PM CDT | Special Weather Statement | FGF | Wilkin | 49 min |
| Jun 16, 9:02 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 58 min |
| Jun 16, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 50 min |
| Jun 16, 10:52 PM CDT | Flash Flood Warning | FGF | Otter Tail, Wadena | 6 hr |
| Jun 17, 12:15 AM CDT | Flash Flood Warning | FGF | Otter Tail | 5 hr |
| Jun 17, 12:46 AM CDT | Special Weather Statement | FGF | Todd | 59 min |
| Jun 17, 2:31 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 26 min |
| Jun 17, 10:05 AM CDT | River Flood Watch | FGF | Clay | 24 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.